Chapter

Life-Threatening Dermatoses and Emergencies in Dermatology

pp 97-102

Drug Reaction With Eosinophilia and Systemic Symptoms (DRESS/DIHS)

  • Koji HashimotoAffiliated withDepartment of Dermatology, Ehime University Graduate School of Medicine
  • , Mikiko TohyamaAffiliated withDepartment of Dermatology, Ehime University Graduate School of Medicine
  • , Tetsuo ShioharaAffiliated withDepartment of Dermatology, Kyorin University School of Medicine

* Final gross prices may vary according to local VAT.

Get Access
  • Drug-induced hypersensitivity syndrome (DIHS/DRESS) is an adverse drug-induced reaction of severity similar to that of Stevens–Johnson syndrome.

  • DIHS is distinguished from other drug reactions by certain characteristics: late onset, clinical similarity to mononucleosis-like syndrome, and prolonged course.

  • Human herpesvirus 6 (HHV-6) can be reactivated 2–3 weeks after the onset of rash in the vast majority of DIHS patients.

  • Patients with HHV-6 reactivation show more severe symptoms, including long-lasting fever, lymphadenopathy, leukocytosis, appearance of atypical lymphocytes, and hepatitis.

  • DIHS may involve encephalitis, non-autoimmune (idiopathic) fulminant type 1 diabetes mellitus and myocarditis.

  • The mortality rate for DIHS is 8%, which is higher than the mortality rate for Stevens– Johnson syndrome.